Florida, 2017

Damaging Winds in Florida, June 7, 2017

June 7, 2017 · NWS TBW · 5 events in 2 counties and zones

A prefrontal trough moved southeast through the Florida Peninsula, producing a band of thunderstorms. Some of these thunderstorms produced damaging wind gusts over Southwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A prefrontal trough moved southeast through the Florida Peninsula, producing a band of thunderstorms. Some of these thunderstorms produced damaging wind gusts over Southwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 7, 8:30 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 7, 8:30 AM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
930 AM EDT Wed Jun 7 2017

.UPDATE...
Unusual and complex weather pattern remains in place this morning.
An amplified pattern aloft continues across the country with ridging
over the desert southwest followed by troughing over the eastern half
of the country. This trough extends all the way into the central and
eastern Gulf of Mexico, with several impulses rotating through the
flow. At the surface, the Atlantic ridge axis remains shunted to the
south of the state as a broad area of low pressure and frontal
boundary slowly move across the Florida panhandle. This overall setup
gives us a deep and moist southwesterly flow, as seen on the KTBW
morning sounding.

The forecast for the rest of the day is rather complicated, but in
general is expected to be wet, with multiple rounds of showers and
thunderstorms expected. Currently have a rather strong line of
storms just moving into Pinellas County and the rest of the Tampa Bay
region, extending southwestward into the Gulf waters adjacent to
Sarasota County. This line has so far held together, with wind gusts
upwards of 40 mph already reported. Other locations are seeing
scattered to numerous showers and storms, and actually the southwest
Florida region has remained rain-free since sunrise, but would not
expect this to last. The first several visible images of the morning
have shown a few brief breaks in the cloud cover here and there and
any additional breaks through the day will only help fuel additional
convective activity.

Will most likely end up updating the forecast several times
throughout the day to account for radar trends, and have done so this
morning already once. But, as stated above, expect rain and some
thunder today.

&&

.AVIATION...
A strong line of thunderstorms will affect KTPA, PIE, KSRQ, and
possibly KLAL a bit later, with lowered vis and wind gusts of around
30 knots or so. Otherwise, general MVFR/IFR cigs will persist, with
occasional breaks to VFR possible. Showers and thunderstorms will be
possible throughout the day and will amend as necessary. Winds will
generally be southwesterly with some gustiness.

&&

.MARINE...
Southwest winds to advisory criteria will remain across the Gulf
waters through this afternoon before diminishing for tonight and
through the end of the week. Scattered to numerous showers and
thunderstorms can be expected through Thursday, with elevated winds
and seas at times.

&&

.Preliminary Point Temps/PoPs...
TPA  83  76  85  74 /  80  50  50  20
FMY  84  76  86  75 /  80  60  60  30
GIF  85  73  86  72 /  80  50  60  20
SRQ  82  76  83  74 /  70  50  50  20
BKV  84  72  85  70 /  80  50  50  20
SPG  84  75  84  74 /  80  50  50  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 4 PM EDT this afternoon for
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Bonita Beach
     to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE...05/Carlisle
Hazardous weather outlook, Jun 7, 4:12 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
512 AM EDT Wed Jun 7 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-071500-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
512 AM EDT Wed Jun 7 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Rounds of showers and thunderstorms are expected to move ashore
from the Gulf of Mexico throughout the day. The atmosphere will
support a few storms capable of locally damaging winds and
frequent lightning.

...FLOOD IMPACT...
Locally heavy rainfall is expected. The heavy rain will produce
flooding of low lying and poor drainage areas as well as the
ponding of water on roadways. The biggest concern for localized
flooding is down toward the Fort Myers area...where several inches
of rainfall has fallen in recent days and grounds are becoming
saturated.

...RIP CURRENT IMPACT...
High surf and onshore winds will produce an enhanced risk for
stronger and more frequent rip currents along area beaches.

...MARINE IMPACTS...
Wind speeds of around 20 knots and rough seas will create
hazardous boating conditions for small craft operators.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are in the forecast each day
through the period. The storms may occur at any time Thursday
through Saturday. The pattern will transition to a more typical
summer forecast from Sunday into next week...with mainly afternoon
and evening thunderstorms. Any thunderstorms will be capable of
gusty winds...locally heavy rainfall...and frequent
lightning...however severe weather is generally not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Mroczka

In the hours before

Local storm report, Jun 7, 9:13 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1013 AM EDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     TSTM WND GST     5 S APOLLO BEACH        27.71N 82.40W
06/07/2017  M40 MPH          HILLSBOROUGH       FL   OFFICIAL NWS OBS

            THE NWS OFFICE MEASURED A WIND GUST OF 35 KNOTS.

&&

JHUBBARD
Local storm report, Jun 7, 9:33 AM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1033 AM EDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     MARINE TSTM WIND 4 WNW CLEARWATER        27.98N 82.83W
06/07/2017  M39.00 MPH       GMZ853             FL   C-MAN STATION

            34 KNOT WIND GUST REPORTED AT CLEARWATER BEACH PIER 60.

1022 AM     MARINE TSTM WIND 1 WNW SARASOTA          27.34N 82.56W
06/07/2017  M51.00 MPH       GMZ853             FL   MESONET

            REPORTED AT WEATHERFLOW SITE IN SARASOTA BAY.

&&

CLOSE
Local storm report, Jun 7, 9:45 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1045 AM EDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     TSTM WND GST     5 S APOLLO BEACH        27.70N 82.41W
06/07/2017  M52 MPH          HILLSBOROUGH       FL   OFFICIAL NWS OBS

            THE NWS OFFICE MEASURED A WIND GUST OF 45 KNOTS.

&&

JHUBBARD
Special weather statement, Jun 7, 9:46 AM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1046 AM EDT WED JUN 7 2017

FLZ043-050-052-056-061-151-155-160-249-251-255-260-071545-
Inland Manatee-DeSoto-Inland Pasco-Coastal Manatee-Coastal
Hillsborough-Sumter-Pinellas-Inland Sarasota-Polk-Coastal
Sarasota-Hardee-Inland Hillsborough-
1046 AM EDT WED JUN 7 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUMTER...
SOUTHEASTERN PASCO...WESTERN HARDEE...MANATEE...SOUTHEASTERN
PINELLAS...POLK...HILLSBOROUGH...NORTHWESTERN DESOTO AND SARASOTA
COUNTIES...

At 1045 AM EDT, strong thunderstorms were clustered 7 miles southeast
of Greater Sun Center, or 14 miles south of Fish Hawk, moving east at
45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tampa, Lakeland, North Port, Sarasota, Bradenton, Pinellas Park,
Plant City, Winter Haven, Temple Terrace, Haines City, Bartow, Lake
Wales, Auburndale, Zephyrhills, Palmetto, Dade City, Wauchula, Fort
Desoto Park, Fish Hawk and Saint Petersburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2774 8283 2854 8199 2852 8195 2835 8196
      2835 8169 2826 8166 2825 8155 2814 8152
      2814 8146 2809 8145 2808 8135 2801 8138
      2806 8146 2805 8146 2796 8135 2694 8231
      2694 8235 2689 8236 2745 8277 2758 8283
TIME...MOT...LOC 1445Z 258DEG 41KT 2765 8226

TBW
Local storm report, Jun 7, 10:38 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1138 AM EDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     MARINE TSTM WIND 25 SW LONGBOAT KEY      27.16N 82.95W
06/07/2017  M43.00 MPH       GMZ873             FL   BUOY

            COMPS BUOY C10 REPORTED A PEAK WIND GUST OF 37 KNOTS.

1102 AM     TSTM WND GST     5 NE BARTOW             27.94N 81.78W
06/07/2017  M45.00 MPH       POLK               FL   AWOS

            AWOS AT KBOW REPORTED A 39 KNOT WIND GUST.

&&

CLOSE
Special weather statement, Jun 7, 10:45 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1145 AM EDT WED JUN 7 2017

FLZ052-056-057-061-151-155-160-162-165-251-255-260-262-265-071645-
Coastal Charlotte-Inland Manatee-DeSoto-Inland Lee-Coastal
Hillsborough-Inland Sarasota-Polk-Coastal Lee-Highlands-Inland
Charlotte-Coastal Manatee-Coastal Sarasota-Hardee-Inland
Hillsborough-
1145 AM EDT WED JUN 7 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS...HARDEE...
MANATEE...CHARLOTTE...POLK...HILLSBOROUGH...DESOTO...WESTERN LEE AND
SARASOTA COUNTIES...

At 1145 AM EDT, strong thunderstorms were clustered 12 miles
northeast of Wauchula, moving northeast at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tampa, Cape Coral, Lakeland, Fort Myers, North Port, Sarasota,
Bradenton, Plant City, Winter Haven, Haines City, Bartow, Punta
Gorda, Lake Wales, Auburndale, Palmetto, Sebring, Avon Park, Arcadia,
Wauchula and Lake Placid.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2666 8230 2681 8235 2755 8281 2763 8272
      2762 8268 2779 8255 2779 8256 2832 8200
      2835 8185 2800 8138 2786 8130 2783 8122
      2766 8113 2749 8121 2743 8114 2703 8147
      2703 8156 2691 8156 2639 8198 2639 8210
TIME...MOT...LOC 1545Z 225DEG 35KT 2771 8172

TBW

The radar

The Tampa radar (KTBW), 92 km away, was scanning. The volume nearest the first event began at 16:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
June 7, 11:20 AM EST
Where
Charlotte County, 0.91 mi N of Rotunda West
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
26.883, -82.272

Charlotte County Emergency Management reported that a tree limb fell through a roof and broke a window in Rotonda West as a result of thunderstorm wind gusts. Additionally, a carport and screen porch were damaged on Griggs Road in Englewood.

Thunderstorm Wind, Lee

When
June 7, 11:25 AM EST
Where
Lee County, 0.62 mi E of Ft Boca Grande
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
26.720, -82.260

A WeatherFlow station on Boca Grande reported a 50 knot thunderstorm wind gust.

Thunderstorm Wind, Charlotte

When
June 7, 11:40 AM EST
Where
Charlotte County, 2.68 mi S of Tuckers Corner
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
26.811, -81.762

Charlotte County Emergency Management reported that an aluminum canopy was ripped off the back of a home along State Road 31 in Punta Gorda by thunderstorm wind gusts.

Thunderstorm Wind, Charlotte

When
June 7, 11:55 AM EST
Where
Charlotte County, 0.62 mi W of Port Charlotte
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
26.990, -82.110

A home weather station in Port Charlotte reported a peak wind gust of 53 knots.

Thunderstorm Wind, Lee

When
June 7, 12:39 PM EST
Where
Lee County, 0.6 mi NNE of Southwest International Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
26.538, -81.757

The ASOS at Southwest Florida International Airport (KRSW) reported a 50 knot thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696193, 696191, 696194, 696188, 696190.